Serotonin Syndrome with a Combination of Fluoxetine and Lithium
Mahendran, R., Hong Kong Journal of Psychiatry
A rare presentation of the serotonin syndrome occurred following the use of a fairly common combination of the antidepressant fluoxetine, a selective serotonin reuptake inhibitor, and lithium carbonate, a mood-stabiliser. The syndrome is characterised by a sudden onset of mental state changes, autonomic instability, and increased neuromuscular activity. Recovery occurred after discontinuation of the drug combination. The mood symptoms were subsequently treated with an atypical antipsychotic. Fatalities and complications may be associated with the serotonin syndrome. A detailed medication history, awareness of the syndrome, and early recognition are crucial for effective management.
Key words: Antidepressive agents; Drug interactions; Mental disorders; Serotonin uptake inhibitors
[TEXT NOT REPRODUCIBLE IN ASCII].
Serotonin syndrome is a potentially fatal condition that presents with psychiatric and neurologic symptoms arising from a hyperserotonergic state. The serotonin elevation has a dose-effect on the severity of serotonergic symptoms. (1) The syndrome was initially identified in animal studies; the first human cases were reported in the 50s. (2,3) The serotonin syndrome is described as a clinical triad of mental state disturbances, autonomic hyperactivity, and neuromuscular abnormalities (Table) (4) but these features are not always consistently present in every patient.
There is still a lack of awareness and recognition of the syndrome mainly because of its rarity. A PubMed search revealed 3 case reports of serotonin syndrome with the fluoxetine / lithium combination. (5-7) In a fourth case report the serotonin syndrome was precipitated by dextromethorphan abuse in a patient treated with fluoxetine and lithium. (8) All these cases involved Caucasian patients and the 2 cases published in English were female patients, one a 36-year-old and the other a 61-year-old. (5,7) We report a case in a male Chinese patient who developed the serotonin syndrome while on treatment with fluoxetine and lithium carbonate, in order to highlight the syndrome's features and demonstrate how it may mimic several other conditions.
A 53-year-old male presented in December 2006 to a psychiatric hospital with a 3-week history of low mood, poor sleep and appetite, weight loss, and thoughts that his life was meaningless and empty. He also reported auditory hallucinations and persecutory ideas that were mood-congruent. There was no psychiatric history or history of medical or surgical illnesses. There was no history of illicit substance or alcohol use and no history of self-medication. There were no significant findings on physical examination and his baseline haematology, renal and thyroid function tests were within normal limits. He was diagnosed with a first episode of a major depressive disorder, moderate with psychotic features. (9)
He was started on dothiepin (75 mg at night) and sodium valproate (400 mg at night). His condition worsened and he became withdrawn and uncommunicative and developed further loss of appetite. After 2 days, the sodium valproate was stopped and replaced with lithium carbonate (400 mg at night) that was increased to 600 mg the following day. On the fifth day, the dothiepin was stopped and the treating team added fluoxetine 20 mg per day to the lithium carbonate.
By the next day he was found to be slightly stiff with tremors. He was disorientated, confused, and restless. His blood pressure, which had been within the normal range, increased to 140/100 mm Hg and his pulse rate was 90 beats per minute. His mood was still depressed, and he became increasingly irritable. The confusion and restlessness persisted. He was nursed intensively with supervision of his activities of daily living and monitoring of mental state and vital parameters. Over the next 3 days his blood pressure fluctuated between 130/80 and 180/100 mm Hg. …